Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 3, NWS Las Vegas, NV

February 2, 20194 counties in Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Feb 2, 2019, 10:41 AM PST for 4 counties in Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Feb 2, 2019, 12:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2019, 10:41 AM PST (18:41 UTC)
In effect from
Feb 2, 2019, 12:00 PM PST
Expired
Feb 3, 2019, 2:00 AM PST
In force
14 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 142 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS75 KVEF 021841
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1041 AM PST Sat Feb 2 2019

CAZ520-523>526-030200-
/O.NEW.KVEF.WI.Y.0003.190202T2000Z-190203T0200Z/
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-
Morongo Basin-Cadiz Basin-
Including Bishop, Independence, Lone Pine, Olancha,
Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms,
and Vidal Junction
1041 AM PST Sat Feb 2 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 6 PM PST this evening. 

* WINDS...Sustained winds of 25-35 mph with gusts as high as 45
  mph. 

* TIMING...This afternoon through 6PM tonight. 

* IMPACTS...Hazardous cross winds for high-profile vehicles,
  unsecured items may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ001-003-031000-
/O.NEW.KVEF.WI.Y.0003.190203T0000Z-190203T1000Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
1141 AM MST Sat Feb 2 2019

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM MST
SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 3 AM MST
Sunday. 

* WINDS...Sustained winds of 25-35 mph with gusts as high as 40
  mph.

* TIMING...Late afternoon through 3AM tomorrow morning. 

* IMPACTS...Hazardous cross winds for high-profile vehicles,
  unsecured items may be blown away. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
303 
WWUS75 KVEF 022213
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
213 PM PST Sat Feb 2 2019

AZZ036-CAZ522-NVZ014>017-020>022-030200-
/O.EXA.KVEF.WI.Y.0003.000000T0000Z-190203T0200Z/
Lake Mead National Recreation Area-Death Valley National Park-
Esmeralda and Central Nye County-Lincoln County-
Northeast Clark County-Western Clark and Southern Nye County-
Las Vegas Valley-Southern Clark County-
Including Bullhead City, Oatman, Mohave Valley, 
Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, 
Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel,
Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
213 PM PST Sat Feb 2 2019 /313 PM MST Sat Feb 2 2019/

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS
EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 6 PM PST /7 PM MST/ this
evening. 

* WINDS...Sustained winds of 25-35 mph with gusts over 45 mph
  possible at times.
  

* TIMING...This afternoon through 6PM tonight.

* IMPACTS...Hazardous cross winds for high-profile vehicles, 
  unsecured items may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ520-523>526-030200-
/O.CON.KVEF.WI.Y.0003.000000T0000Z-190203T0200Z/
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-
Morongo Basin-Cadiz Basin-
Including Bishop, Independence, Lone Pine, Olancha,
Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms,
and Vidal Junction
213 PM PST Sat Feb 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...Sustained winds of 25-35 mph with gusts as high as 45 
  mph. 

* TIMING...This afternoon through 6PM tonight.

* IMPACTS...Hazardous cross winds for high-profile vehicles, 
  unsecured items may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ001-003-030615-
/O.CON.KVEF.WI.Y.0003.190203T0000Z-190203T1000Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
313 PM MST Sat Feb 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST SUNDAY...

* WINDS...Sustained winds of 25-35 mph with gusts as high as 40 
  mph. 

* TIMING...Late afternoon through 3AM tomorrow morning.

* IMPACTS...Hazardous cross winds for high-profile vehicles, 
  unsecured items may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
010 
WWUS75 KVEF 030132
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
532 PM PST Sat Feb 2 2019

AZZ036-CAZ520-522>526-NVZ014>017-020>022-030245-
/O.EXP.KVEF.WI.Y.0003.000000T0000Z-190203T0200Z/
Lake Mead National Recreation Area-Owens Valley-
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
Esmeralda and Central Nye County-Lincoln County-
Northeast Clark County-Western Clark and Southern Nye County-
Las Vegas Valley-Southern Clark County-
Including Bullhead City, Oatman, Mohave Valley, 
Bishop, Independence, Lone Pine, Olancha, Furnace Creek, 
Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Vidal Junction, Beatty, Goldfield, Silver Peak,
Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, 
Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
532 PM PST Sat Feb 2 2019 /632 PM MST Sat Feb 2 2019/

...WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

Winds were subsiding this evening as expected. The Wind Advisory
will be allowed to expire.

$$

AZZ001-003-031000-
/O.CON.KVEF.WI.Y.0003.000000T0000Z-190203T1000Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
632 PM MST Sat Feb 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST SUNDAY...

* WINDS...Sustained winds of 25-35 mph with gusts as high as 45 
  mph. 

* TIMING...Winds will decrease overnight.

* IMPACTS...Hazardous cross winds for high-profile vehicles. 
  Unsecured items may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Morgan
822 
WWUS75 KVEF 030948
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
148 AM PST Sun Feb 3 2019

AZZ001-003-031100-
/O.EXP.KVEF.WI.Y.0003.000000T0000Z-190203T1000Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
248 AM MST Sun Feb 3 2019

...WIND ADVISORY WILL EXPIRE AT 3 AM MST EARLY THIS MORNING...

Gusty winds will remain possible for a few more hours but will
gradually subside through the morning hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 2, 9:33 AM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 2, 9:33 AM PST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
933 AM PST Sat Feb 2 2019

.SYNOPSIS...A potent Pacific Storm moving inland today and
tonight will bring significant mountain snow, widespread rainfall
and gusty winds to our area. A brief lull will occur Sunday before a
colder system with less moisture slowly drops down from the north
and produces gusty winds and additional chances for showers through
mid-week.
&&

.MORNING UPDATE...Morning trends have shown showery activity across
the Valley with the more focused precip band looking to arrive later
tonight. HRRR trends suggest not much precip will reach Mohave
county through 00Z so have lowered PoPs in that area as well as QPF.
Made some fine tuned adjustments to QPF elsewhere, but all in all,
forecast continues to be about on track for the next 12 hours. There
may be a need to more quickly reduce PoPs overnight based off these
trends as well but will hold off on those modifications until the
afternoon package. Winds continue to be flirting with advisory
criteria per the hi-res models but there continues to be low
confidence in the wind potential with showers complicating things.
Will be keeping an eye on wind obs this afternoon if a short fuse
wind advisory is needed.

.SHORT TERM...Today and tonight.

A wide swath of moisture ahead of a closed upper low circulating off
the California Coast was spreading inland this morning and our
forecast area still looks to be in a favorable position to receive
widespread rain, gusty winds and heavy snow in the mountains above
7500 feet. Snow has already been falling in the Southern Sierra
since before midnight and recent radar loops showed light rain
across much of Inyo and San Bernardino counties. Areas of light rain
will continue spreading across southern Nevada this morning, but
there will be some breaks today ahead of the main event late this
afternoon and evening. This will be a concentrated band of
precipitation just ahead of the baroclinic zone associated with the
closed low which will spread across southeast California between 18Z
and 00Z then over southern Nevada between 00Z and 06Z this evening
before moving into Northwest Arizona late this evening through early
Sunday morning. This should produce about a 4-6 hour window of
continuous moderate rainfall with pockets of brief heavy rain.
Models have trended a little slower with this and the PoP/WX/QPF
grids were adjusted accordingly. It still appears general rainfall
amounts of 0.25-0.75 inches can be expected for the valleys and
deserts.

Strong south-southwest winds associated with the baroclinic zone
will likely produce enhanced orographic precip and storm total
amounts were raised over the Spring Mountains. Snow levels over
Southern Nevada will generally hold above 8000 feet much of today
then will drop to around 6000 feet between 6 PM and 10 PM PST this
evening just as the deep moisture plume begins to move into
Northwest Arizona. The town of Mt. Charleston will likely mainly see
rain or a rain/snow mix and not much snow accumulation until this
evening when snow levels drop and snowfall rates of 2-3 inches per
hour will be possible. Lee Canyon and higher elevations are still on
track to see at least 1-2 feet of new snow...and likely 3 feet at
Charleston Peak. No change was made to the Winter Storm Warnings in
effect for the mountains of Inyo County California and Southern
Nevada.

.LONG TERM...Sunday through Friday.

Low pressure rapidly weakens and moves east of the area Sunday. This
will give us a brief break between systems. Look for less cloud
cover and showers tied mainly to the Sierra, portions of Lincoln
County and northern Mohave County. Winds should be primarily tied to
any shower activity that develops but otherwise light northwesterly.
Temperatures should rebound a few degrees to around normal.

The next system will be on its way Monday, barreling down along the
west coast to near Monterey, CA by Tuesday afternoon. Strengthening
gradients will lead to gusty south winds developing across much of
the area Tuesday afternoon. The best chances for shower activity
Monday will generally be tied to the Sierra and southern Nevada as
expanding into Mohave County in northwest Arizona on Tuesday. Higher
precip amounts are expected to be higher in the Sierra on Monday due
to increasing jet dynamics as it rounds the base of the approaching
low pressure system. Lighter amounts are forecast for Tuesday and
Wednesday with more showery type precipitation expected as the low
moves through the area.

Improving conditions on Thursday as the system moves east followed
by dry west to southwest flow on Friday.

Temperatures start out near normal Sunday and Monday, drop off a
couple of degrees Tuesday and end up around 10 degrees below normal
Wed-Fri. Morning lows will approach the freezing mark in Las Vegas
by Thursday morning.

&&

.AVIATION...For McCarran...Deteriorating weather conditions expected
today with increasing shower activity and lowering CIGs. In
addition, periods of gusty southeast winds with gusts over 25 knots
are likely during the day, shifting to the southwest late tonight.
Rainfall should be light and sporadic during the day, with steady
light to moderate rain moving in after sunset this evening, tapering
off around midnight. Ceilings in the 4-8k range are expected, though
they may drop below 3k during heavy precipitation.  Gusty southwest
winds are possible following the rainfall lasting into Sunday
morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Deteriorating weather conditions are expected area wide
today as a moist Pacific weather system moves through. Widespread
shower activity and south winds gusting to 30 knots or more are
possible, with moderate rain moving through during the afternoon and
evening hours. Low CIGs of 3-6k are likely along with mountain
obscurations and low level turbulence.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

MORNING UPDATE...TB3
SHORT TERM...Adair
LONG TERM...Salmen
AVIATION...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.